Affiliated Oncologists current COVID-19 requirements. View More Information

Cancer Treatment Tips

Bleeding and Bruising (Thrombocytopenia) Caused by Cancer Treatment

Bruising and bleeding more easily than normal may be a side effect of some cancer treatments, such as chemotherapy and targeted therapy. Treatments like these can lower the number of platelets in the blood. Platelets play an essential role in blood clotting, and when there is a lower amount than normal, it can result in bruising or bleeding problems, as well as the appearance of tiny purple or red spots on your skin. This condition is called thrombocytopenia. If you notice any of these changes, please bring it to the attention of your oncologist or oncology nurse.

Call your oncologist or nurse if you have more serious problems, such as:

  • Bleeding that doesn’t stop after a few minutes; bleeding from your mouth, nose, or when you vomit; bleeding from your vagina when you are not having your period (menstruation); urine that is red or pink; stools that are black or bloody; or bleeding during your period that is heavier or lasts longer than normal.

  • Head or vision changes such as bad headaches or changes in how well you see, or if you feel confused or very sleepy.

Managing Bleeding and Bruising Caused By Cancer Treatment

If you are being treated with a drug that is known to cause patients to bruise or bleed easier, there are steps you can take to help reduce the risk of it, including:

  • Avoiding certain medications. There are many over-the-counter medicines containing aspirin or ibuprofen, which can increase your risk of bleeding. When in doubt, be sure to check the label. Get a list of medications and products from your health care team that you should avoid taking. You may also be advised to limit or avoid alcohol if your platelet count is low.

  • Taking extra care to prevent bleeding. Brush your teeth gently, with a very soft toothbrush. Wear shoes, even when you are inside. Use an electric shaver, not a razor. Be extra careful when using sharp objects. Use lotion and a lip balm to prevent dry, chapped skin and lips. Tell your oncologist or nurse if you are constipated or notice bleeding from your rectum.

  • Caring for bleeding or bruising. If you start to bleed, press down firmly on the area with a clean cloth. Keep pressing until the bleeding stops. Put ice on bruised areas. If bleeding persists contact your cancer care health team immediately.

Talking With Your Health Care Team About Bleeding and Bruising

The visit with your cancer care team can go smoother if you come prepared with a list of questions to ask. Consider adding these questions to your list:

  • Is there anything I can do to prevent bleeding or bruising? If so, what?

  • How long should I wait for the bleeding to stop before I call you or go to the emergency room?

  • What medicines, vitamins, or herbs should I avoid? Would you be able to provide me with a list to make it easier to remember?

  • Do I need to limit or avoid things that could increase my risk of bleeding, such as alcohol or sexual activity?

Again, be sure to talk with your Affiliated Oncology team if you are experiencing signs of thrombocytopenia. The sooner it is brought to their attention, the sooner they can help you get it under control.